Hail, Shawnee
- When
- July 31, 12:16 AM CST to 12:17 AM CST
- Where
- Shawnee County, 6.14 mi SSW of Menoken
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -95.800
Isolated thunderstorms during the early morning hours of July 31 resulted in a large hail report. Furthermore, additional storms developed that evening resulting in more large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated thunderstorms during the early morning hours of July 31 resulted in a large hail report. Furthermore, additional storms developed that evening resulting in more large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 10:44 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1144 PM CDT Tue Jul 30 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 229 PM CDT Tue Jul 30 2019 An upper level ridge was located across the southern high Plains and central Rockies. Stronger mid to upper level flow continued across the northern Plains, then rounded the ridge axis across the upper and mid MS River Valley. A weak surface boundary extended from northwest KS/southwest NE, southeast across central KS into northeast OK. Temperatures east of this boundary were in the 80s, while southwest of the surface boundary temperatures were in the lower to mid 90s. Tonight through Wednesday, Isentropic lift at the 315K theta surface will increase through the late evening hours into the morning hours of Wednesday. The ascent will cause scattered to numerous elevated thunderstorms to develop across northeast and east central KS. Most numerical models show the strongest isentropic lift occurring across northeast KS and southeast across east central KS, across the far eastern counties. There is still some uncertainty to how far west the stronger isentropic lift will develop for parcels to be lifted above their LFC at or above 700mb. If this stronger isentropic lift zone shifts a bit east, then most of the area may remain dry Tonight into Wednesday morning. If the stronger isentropic lift develops a bit farther west then the eastern half of the CWA may see scattered to numerous elevated storms. Any embedded perturbations within the north-northwest flow may also enhance areas of ascent later Tonight and through Wednesday morning. If we do see more widespread elevated thunderstorms developing through the early morning hours of Wednesday, across our eastern counties, then the outflow from these storms may enhance the surface boundary across the southern and central counties of the CWA. This boundary may provide enough convergence late Wednesday afternoon into the evening hours for surface based thunderstorms to develop. Some of the CAMs along with the NAM models develop surface based thunderstorms across central KS and east-southeast across the southern counties of the CWA. If surface based thunderstorms develop, they may become severe given an environment with 3,000 to 4000 MLCAPE and 30 to 40 KTS of effective shear. The NAM and CAM models also show 100-200 J/KG of 0-1 KM SRH along and just northeast of the boundary, so if a sfc based supercell thunderstorm manages to develop there may be a chance for isolated tornadoes, especially for any right moving supercells that move southeast along or just northeast of the sfc boundary. There may be some elevated storms that develop northeast of the boundary in the late afternoon and early evening hours across the northeast counties but I do not think these storms will be severe. Precipitable water values will range from 1.5 to 2.0 inches, so if there is training of elevated thunderstorms across the eastern CWA late Tonight, there could be some heavier rainfall across the far eastern counties of the CWA. Temperatures will be warmer southwest of the boundary with lower to mid 90s across the far southwest counties. Heat indices will rise to 100 to 103 degrees across Ottawa, Dickinson and portions of Cloud counties. High temperatures on Wednesday will only reach the lower to mid 80s across northeast and east central KS. .LONG TERM...(Wednesday night through Tuesday) Issued at 229 PM CDT Tue Jul 30 2019 Wednesday night through Friday night, the upper ridge across the central and southern high Plains will slowly retrograde westward by by friday. This will allow more amplified shorter wave-length troughs to round the upper ridge axis and dig southeast across eastern KS. The combination of isentropic lift and DCVA ahead of any H5 troughs may provide enough ascent for scattered to widespread thunderstorms to develop across the eastern half of the CWA Thursday night through Friday night. Forecast soundings show precipitable water values around 2 inches which may provide for heavy rainfall and potential flooding if thunderstorms train across the eastern counties of the CWA. The southwest counties will continue to be warm with highs in the lower to mid 90s on Thursday, with heat indices in the 100-104 degree range during the afternoon hours of Thursday. Friday will be a bit cooler as the surface boundary pushes southwest and west of the CWA. Highs on Friday will only reach into the lower to mid 80s. Saturday through Tuesday, The upper ridge across the southern high Plains will amplify northward across the northern high Plains. The main H5 jet will move northward across the northern Plains and southern Canada and most of the stronger perturbations will dig southeast across the Upper midwest into the eastern US. Expect dry weather with highs in the mid to upper 80s. The ECMWF forecast the upper ridge to expand east across southern Plains which may warm highs back into the 90s by the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1134 PM CDT Tue Jul 30 2019 For the 06Z TAF update, any short-term guidance continues to struggle on timing and placement of isolated to scattered shower and storm development. Have been tracking storms from Nebraska and expect the arrival near the KTOP/KFOE sites around 06Z. However, as they head into a less favorable environment overall, they may continue to weaken before arrival. Thus, have still maintained VCTS and could even end up with mainly showers. Some potential for redevelopment does appear to exist overnight though, so have maintained VCTS through mid morning with only low to medium confidence again. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...Drake
Hazardous Weather Outlook National Weather Service Topeka KS 529 PM CDT Tue Jul 30 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-312230- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 529 PM CDT Tue Jul 30 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. There is a chance for thunderstorms overnight tonight. Some locally heavy rainfall may be possible with the thunderstorms. Flooding on the Big Blue River near Blue Rapids will continue until water levels on Tuttle Creek Lake come down further. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for a few strong to severe thunderstorms on Wednesday. The best chance for severe storms will be during the late afternoon and evening hours. Damaging winds and large hail will be the main hazards. A tornado cannot be ruled out during the late afternoon and evening hours Wednesday. Flooding on the Big Blue River near Blue Rapids will continue until water levels on Tuttle Creek Lake come down further. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 06:15 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Tree limbs were reported down, sizes were unknown.
Estimated wind gust report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847131, 847132, 847136, 847138, 847139, 847140, 847141, 847142, 847143, 847144, 847145, 847146.